Intracoronary administration of contrast agents may be associated with contractile dysfunction and arrhythmias. To further establish the mechanisms of these alterations, we studied high-energy phosphate metabolism, developed pressure, the occurrence of arrhythmias, and the effects of verapamil during infusion of ionic and nonionic agents in isovolumic, retrogradely perfused rat hearts using 31P nuclear magnetic resonance imaging (NMR). Diatrizoate meglumine (Renografin) infusion reduced developed pressure (DP) to 17.1 ± 3.4% (p < 0.001) of the control level, and immediately following termination of the infusion, sudden ventricular tachycardia (VT) was observed in four of six hearts. In the presence of verapamil, meglumine reduced DP to 13 ± 1.9% of control values and none of these six hearts developed VT. Iopamidol infusion in the presence of verapamil (n = 6) and alone (n = 6) resulted in a decrease in DP to 87% of control value, and no arrhythmias, significant change in high-energy phosphate levels, or changes in pH were observed. These results suggest that contrast-induced contractile depression is not mediated by changes in high-energy phosphate metabolism or pH. Arrhythmias associated with meglumine administration alone and suppressed by verapamil are probably related to calcium loading.
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine